New Mexico, 2025Flash Flooding in New Mexico, July 31, 2025
July 31, 2025 · NWS EPZ · 4 events in 2 counties and zones
An weak upper trough was moving through the region while deep monsoonal moisture remained over New Mexico. Numerous storms over the area brought heavy rain and flash flooding to parts of Dona Ana county and around the Salt Burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An weak upper trough was moving through the region while deep monsoonal moisture remained over New Mexico. Numerous storms over the area brought heavy rain and flash flooding to parts of Dona Ana county and around the Salt Burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 10:56 AM MST, 1 hour 34 minutes earlier. Its key messages:
- Updated at 1156 AM MDT Thu Jul 31 2025
- Decreasing moisture will lead to lower coverage and low flash flood potential through the weekend. Isolated thunderstorms each day but mainly over the mountains.
- Temperatures will gradually warm through this same period with lowland high temperatures into the triple digits Saturday and beyond.
Area forecast discussion, Jul 31, 10:56 AM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1156 AM MDT Thu Jul 31 2025
...New DISCUSSION, AVIATION, FIRE WEATHER...
.KEY MESSAGES...
Updated at 1156 AM MDT Thu Jul 31 2025
- Decreasing moisture will lead to lower coverage and low flash
flood potential through the weekend. Isolated thunderstorms
each day but mainly over the mountains.
- Temperatures will gradually warm through this same period with
lowland high temperatures into the triple digits Saturday and
beyond.
&&
.DISCUSSION...
Issued at 1156 AM MDT Thu Jul 31 2025
At upper levels, mid-latitude flow is trying to sneak in with
drier southwest flow. At mid and upper levels, NA monsoon high is
gradually repositioning over Arizona and New Mexico over the next
2-3 days. This will slowly transition us from the wet pattern of
the recent past, to a drier, hotter pattern.
In the short term, what's left of the moisture plume persists over
most of the CWA this morning. PWs range from 1.2 inches west to
1.0 inches or lower east. A weak disturbance aloft along the back
edge of the moisture plume has kept a few thunderstorms going over
eastern Grant and western Sierra Counties this morning. These
should end next couple of hours--same time as the new convection
starts forming over the mountain zones. Today looks to be the last
day where the entire CWA has at least a slight chance of rain.
High-res models do show some favor for higher POPs over the
mountains and west of the RG Valley with slightly higher PWs and
instability. PWs still running a bit above so some heavy
rain/flood potential continue today. HRRR shows outflow coming out
of the Tularosa Basin around 00-02Z so this could help the eastern
lowlands produce a few storms. HRRR also shows Gila storm outflow
reaching the Lordsburg Playa area with 35 mph gusts, but not until
around 04-06Z. Will have to watch for more blowing dust in that
area.
Friday and Saturday...continue decreasing storm coverage and
attendant flood potential. Slightly higher instability/moisture
exist over the mountains and west of Deming favor those areas with
isolated storms, while POPs begin phasing out other areas.
Temperatures will start to warm above normal, and lowlands by
Saturday will start to see some triple digits.
Sunday through Wednesday...mid/upper level NA monsoon high is in
place over Arizona and New Mexico. 500mb temps warm a bit helping
to cap the atmosphere at mid-levels, so only chance of rain
likely limited to the mountain zones, and during daylight hours.
Main tropical moisture remains south and west of the high center,
well out of our forecast area. Temperatures will be the main
story, as most of the lowlands into triple digits. Latest NBM high
temps show some of the lowlands just shy or at Heat Advisory
criteria Sunday through Wednesday, but 75th and 90th percentiles
push those areas into the Advisory criteria--those areas mainly
being Luna, Dona Ana, srn Otero, and El Paso Counties along with
the lower valley of Hudspeth County.
&&
.AVIATION...
(18Z TAFS)
Issued at 1156 AM MDT Thu Jul 31 2025
VFR conditions expected through the period with SCT100 SCT250.
Scattered BKN060CB -TSRA developing over the east slopes of the
Sacramento Mtns. Storms will also form over the Gila/Black Range
but around 20Z as current cloud cover will inhibit convection.
Rest of lowlands will see isolated, disorganized thunderstorms
beginning around 21Z. Some models show more organized storms
moving out of the Gila/Black Range and into Sierra, Luna, and Dona
Ana Counties. This could impact KTCS, KDMN, and KLRU TAFs after
03Z. Thunderstorms could produce pea-size hail and wind gusts of
30-40 knots.
&&
.FIRE WEATHER...
Issued at 1156 AM MDT Thu Jul 31 2025
Low fire weather concerns through Saturday. Thunderstorm coverage
becoming less through this time, mainly over the mountains and
Deming west. Still some flood potential for the burn scars this
afternoon/tonight, but this threat should also decrease through
Saturday. Sunday and beyond will see much warmer temperatures and
just a slight chance of daytime mountain thunderstorms.
Temperatures will climb to well above normal. Lowland min
humidities will fall back to near critical levels, while the
mountains remain above. Fortunately no significant non-
thunderstorm winds are expected with the lowered humidity.
Min RH: Lowlands 20-28% through Saturday, decreasing 10-17% Sunday
through Tuesday. Gila/Black Range Mtns...25-40% through Saturday,
decreasing to 15-25% Sunday through Tuesday. Sacramento
Mtns...45-55% through Saturday, decreasing to 20-30% Sunday
through Tuesday. Vent rates poor-fair through Saturday, then
good-very good Sunday through Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 74 97 75 99 / 20 10 0 0
Sierra Blanca 67 92 67 94 / 10 10 0 10
Las Cruces 68 94 69 96 / 30 10 10 0
Alamogordo 68 93 69 95 / 30 20 10 10
Cloudcroft 50 71 50 73 / 30 40 10 20
Truth or Consequences 67 92 69 94 / 50 30 20 10
Silver City 61 87 63 89 / 60 60 30 20
Deming 68 96 69 99 / 40 10 20 0
Lordsburg 68 95 69 97 / 60 30 30 10
West El Paso Metro 73 95 74 97 / 20 10 10 0
Dell City 71 94 70 97 / 10 10 0 0
Fort Hancock 74 97 74 99 / 10 10 0 10
Loma Linda 68 89 68 91 / 20 10 0 0
Fabens 73 96 73 98 / 20 10 0 0
Santa Teresa 71 95 71 96 / 20 10 10 0
White Sands HQ 71 95 73 97 / 30 10 10 0
Jornada Range 68 93 69 95 / 30 10 10 10
Hatch 68 95 70 97 / 40 20 20 10
Columbus 71 96 71 98 / 40 10 10 0
Orogrande 69 92 69 94 / 20 20 0 10
Mayhill 55 80 56 84 / 30 40 10 20
Mescalero 54 82 55 84 / 30 50 10 20
Timberon 55 79 55 81 / 20 30 10 10
Winston 56 84 58 86 / 60 50 20 30
Hillsboro 63 92 65 94 / 60 40 20 10
Spaceport 66 92 67 94 / 40 20 10 10
Lake Roberts 57 87 58 89 / 70 70 30 30
Hurley 63 89 65 92 / 50 40 20 10
Cliff 64 95 66 97 / 50 60 30 20
Mule Creek 61 91 64 94 / 50 50 20 10
Faywood 64 88 66 91 / 60 40 20 10
Animas 67 95 68 97 / 60 20 30 10
Hachita 66 93 67 95 / 60 20 20 10
Antelope Wells 66 94 68 95 / 60 30 30 10
Cloverdale 66 90 67 91 / 60 40 40 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...17-Hefner
In the hours before
Special weather statement, Jul 31, 11:03 AM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
1203 PM MDT Thu Jul 31 2025
NMZ415-416-311930-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1203 PM MDT Thu Jul 31 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OTERO COUNTY
THROUGH 130 PM MDT...
At 1201 PM MDT, Doppler radar was tracking several strong
thunderstorms over the east slopes of the Sacramento Mountains from
about Silver Lake south to Sacramento. Storms are nearly stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sacramento, Mayhill, Silver Lake, Weed, Elk Silver, Sixteen Springs,
Hay Canyon, Cox Canyon, Dry Canyon, James Canyon, Avis, Upper Dry
Burnt Canyon, Lower Dry Burnt Canyon, Lower Sixteen Springs Canyon,
Elk Canyon, McDonald Flats, Bell Canyon, and Miller Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3296 10532 3296 10535 3265 10535 3269 10569
3314 10568 3317 10532
TIME...MOT...LOC 1801Z 240DEG 49KT 3298 10547
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DHFlash Flood, Otero
- When
- July 31, 12:30 PM MST to 1:30 PM MST
- Where
- Otero County, 7.67 mi NW of White Tail to 7.49 mi NW of White Tail
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 33.283, -105.659
The Mescalero Emergency Manager reported heavy flows coming out of Bear Canyon towards US 70 due to heavy rain on the Salt Burn scar.
Flash Flood, Dona Ana
- When
- July 31, 8:30 PM MST to 9:30 PM MST
- Where
- Dona Ana County, 0.14 mi N of La Union to 0.79 mi S of La Union
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.952, -106.670
The Dona Ana Emergency Manager reported fast flowing water at Mercantil and Sentenario Streets as well as just south of this point at Conejo Street.
Flash Flood, Dona Ana
- When
- July 31, 8:45 PM MST to 9:45 PM MST
- Where
- Dona Ana County, 1.37 mi W of Rincon to 1.07 mi NNE of Angostura
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.673, -107.093
The Dona Ana Office of Emergency Management reported flooding in Rincon.
Flash Flood, Dona Ana
- When
- July 31, 9:16 PM MST to 10:00 PM MST
- Where
- Dona Ana County, 4.46 mi ENE of University Park to 5.09 mi ENE of University Park
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.308, -106.661
A water rescue was reported at Dripping Springs Road and Camino Bonito.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Maryland, July 31, 20251 death · 26 events
- Heat in Virginia, July 31, 20251 death · 1 event
- Rip Current in Wisconsin, July 31, 20251 death · 1 event
- Wildfire in Washington, July 31, 2025$2.7 million · 1 event
- Wildfire in Washington, July 31, 2025$1.0 million · 1 event
- Damaging Winds in Texas, July 31, 20251 injured · $275,000 · 60 kt wind · 8 events
- Flash Flooding in Pennsylvania, July 31, 2025$240,000 · 17 events
- Wildfire in Washington, July 31, 2025$320,000 · 1 event
- Tornado and Damaging Winds in Maryland, July 31, 2025$121,000 · EF0 · 6 events
- Flash Flooding and Flood in New Jersey, July 31, 2025$65,000 · 18 events
- Flash Flood and Damaging Winds in Virginia, July 31, 2025$61,000 · 55 kt wind · 5 events
- Damaging Winds in Virginia, July 31, 2025$26,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285838, 1285833, 1285836, 1285837.